Alabama, 2009Flash Flood and Damaging Wind in Alabama, August 11, 2009
August 11, 2009 · NWS HUN · 2 events in 1 county or zone
Training showers and strong thunderstorms caused flash flooding to ocurr in central Lauderdale county. Also some trees were blown down by winds from these storms in the Cloverdale community.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training showers and strong thunderstorms caused flash flooding to ocurr in central Lauderdale county. Also some trees were blown down by winds from these storms in the Cloverdale community.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 11, 1:32 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 11, 1:32 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT TUE AUG 11 2009
.SYNOPSIS...A LONGWAVE TROUGH IS DROPPING SOUTHEAST ACROSS THE TN
VALLEY...PUSHING A WEAK COLD FRONT...CURRENTLY OVER THE UPPER MS
RIVER VALLEY...SOUTHWARD TOWARDS THE TN VALLEY. ANOTHER BOUNDARY
ACROSS MUCH OF TN...COUPLED WITH OUTFLOW BOUNDARIES...IS CAUSING
CONVECTION TO DEVELOP ACROSS AT LEAST EASTERN/SOUTHERN PORTIONS OF
THE CWA.
MEANWHILE AN UPSTREAM TROUGH MAINLY OVER BRITISH COLUMBIA IS RIDING
OVER A RIDGE. THE RIDGE IS DOMINATING MUCH OF THE WEST AND MIDWEST
PORTIONS OF THE FORECAST AREA.
AS THE LONGWAVE TROUGH PUSHES THE WEAK COLD FRONT FURTHER SOUTHEAST
TOWARDS THE TN VALLEY ONGOING CONVECTION DURING THE LATE AFTERNOON
WILL RESULT IN FURTHER DEVELOPMENT LATER TONIGHT.
&&
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE UPPER TROUGH WILL
LIKELY PUSH THE WEAK FRONT GRADUALLY TO THE SOUTHEAST BRINGING
STRONG TO SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA. THE MAIN
IMPETUS FOR THESE STORMS WILL BE THE OUTFLOW BOUNDARIES FROM EARLIER
(AND ONGOING) CONVECTION AND WEAK FRONT PUSHING OVER AN UNSTABLE
ENVIRONMENT WITH SBCAPES INCREASING TO 3000-4000 J/KG AND WINDEX
VALUES RISING ABOVE 1.0. DCAPES ARE IN THE 500-1000 J/KG RANGE.
PWATS ARE STILL IN THE 1.6-2.0 INCHES RANGE. CONVECTION WILL
PROBABLY BE MORE LIKELY TO DEVELOP ESPECIALLY OVER NE AL.
EVEN THOUGH WBZ HEIGHTS ARE AROUND 14KFT...SOME MARGINAL HAIL IS
POSSIBLE GIVEN THE ENORMOUS AMOUNT OF MOISTURE AVAILABLE AND
STRENGTH OF THE UPDRAFTS.
THE UPPER LEVEL LONGWAVE TROUGH DISPLACING THE FRONT FURTHER
SOUTHEAST SHOULD BE GRADUAL OVER THE NEXT 24-48 HOURS. WITH
INSTABILITY REMAINING ACROSS MUCH OF THE AREA...EXPECTING VARIOUS
ROUNDS OF SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH WEDNESDAY
AFTERNOON. WBZ HEIGHTS WILL BE DROPPING THROUGHOUT THE DAY
ESPECIALLY BY WEDNESDAY AFTERNOON. THUS...THERE MAY BE MORE OF HAIL
THREAT THROUGHOUT THE DAY. DAMAGING WIND GUSTS MAY BE POSSIBLE AS
WELL WITH THE TROUGH/FROPA WEDNESDAY MORNING. THE WEAK FROPA LOOKS
TO BE SLOWLY THROUGH THE DAY ON WEDNESDAY WITH IT COMPLETELY EXITING
THE AREA BY WEDNESDAY EVENING. THE AIR MASS BEHIND THE FRONT IS NOT
MUCH DIFFERENT...WITH MORE OF A WIND DIRECTION CHANGE AND PERHAPS
5-10 DEGREE DIFFERENCE IN DEWPOINT.
THE MODELS ARE BASICALLY IN AGREEMENT WITH THE LONGWAVE TROUGH
MOVING FURTHER SOUTHEAST. HOWEVER...TIMING IS SOMEWHAT DIFFERENT
WITH EACH MODEL. HAVE CHOSEN THE MORE CONSISTENT SOLUTION OF THE
ECMWF SHIFTING THE TROUGH TO THE SOUTHEAST OF THE AREA
THURSDAY...AND REMOVED THE POPS FOR THURSDAY. OTHERWISE...TEMPS
SHOULD STAY IN THE UPPER 80S TO LOW 90S AS A SHORTWAVE RIDGE BUILDS
OVER THE AREA.
.LONG TERM (FRIDAY THROUGH TUESDAY)...A RIDGE IN THE WESTERN
ATLANTIC WILL RAPIDLY SHIFT WESTWARD AFTER THE AFOREMENTIONED
LONGWAVE TROUGH SHIFTS/LIFTS EAST. DRY CONDITIONS SHOULD CONTINUE ON
FRIDAY AND MOST OF SATURDAY. SOME AFTERNOON DIURNALLY DRIVEN
THUNDERSTORMS MAY BE POSSIBLE MAINLY OVER NE AL.
BY SUNDAY AFTERNOON...THE RIDGE SHIFTS A WARM FRONT NORTHWARD FROM
THE GULF COAST AS IT BECOMES BRIEFLY ENTRENCHED ACROSS S GA/FL AND
TRAVERSES NORTHWEST TOWARDS AL. THE WARM FRONT LOOKS TO BE A FOCUS
FOR THUNDERSTORMS ESPECIALLY DURING THE AFTERNOON AND EVENING INTO
MONDAY MORNING.
A FEW WAVES ROTATING AROUND THE RIDGE MAY CAUSE SOME AFTERNOON
THUNDERSTORMS DURING THE REST OF EXTENDED ESPECIALLY AS A RATHER
STRONG LONGWAVE TROUGH TRAVERSES ACROSS THE HIGH PLAINS. THIS
SOLUTION IS DEFINITELY SUBJECT TO CHANGE WITH SUCCESSIVE MODEL
RUNS...BUT HAVE PLACED SCHC POPS FOR DAY 7.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 71 88 67 90 68 / 70 30 20 10 10
SHOALS 70 89 66 90 69 / 70 30 20 10 10
CULLMAN 71 86 67 87 69 / 70 40 20 10 10
FAYETTEVILLE 70 88 65 87 67 / 70 30 20 10 10
ALBERTVILLE 72 87 68 88 69 / 70 40 20 10 20
FORT PAYNE 71 87 67 88 67 / 70 40 20 10 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
SL.77
Hazardous weather outlook, Aug 11, 11:59 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 PM CDT TUE AUG 11 2009
ALZ001>010-016-TNZ076-096-097-120300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1259 PM CDT TUE AUG 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THE APPROACH OF SEVERAL UPPER LEVEL DISTURBANCES...INTERACTING WITH A
MOIST AND UNSTABLE ATMOSPHERE HAS RESULTED IN THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS. LATER THIS AFTERNOON AND EVENING...SOME
OF THE STORMS COULD BECOME STRONG TO SEVERE. THE MAIN THREATS WILL
BE STRONG TO DAMAGING WIND GUSTS AND HAIL AROUND PENNY SIZE.
HIGH AMOUNTS OF ATMOSPHERIC MOISTURE COULD LEAD TO THE PRODUCTION OF
HEAVY RAINFALL WITH THESE STORMS. EXCESSIVE RUNOFF COULD CAUSE FLASH
FLOODING ACROSS PORTIONS OF THE TENNESSEE VALLEY...ESPECIALLY SOUTH
OF THE TENNESSEE RIVER.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED THUNDERSTORMS WILL CONTINUE ON WEDNESDAY...AS A WEAK COLD
FRONT MOVES ACROSS THE REGION. RAIN CHANCES WILL DECREASE FOR THE
LATER PORTION OF THE WORK WEEK...AS DRIER AIR MOVES OVER THE REGION.
CHANCES FOR SHOWERS AND THUNDERSTORMS RETURNS TO THE FORECAST FOR
THE WEEKEND...AS MOISTURE AND INSTABILITY RETURNS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE...ESPECIALLY THIS AFTERNOON AND EVENING ACROSS THE ENTIRE
FORECAST AREA.
SL.77
In the hours before
Special weather statement, Aug 11, 10:21 AM CST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1121 AM CDT TUE AUG 11 2009
TNZ076-096-111700-
LINCOLN-MOORE-
1121 AM CDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT FOR LINCOLN AND MOORE COUNTIES UNTIL
NOON CDT...
AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MULBERRY...MOVING EAST AT 25 MPH.
WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SMITHLAND...LOIS.
HURDLOW.
MARBLE HILL.
LYNCHBURG.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KTW
Special weather statement, Aug 11, 10:45 AM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1145 AM CDT TUE AUG 11 2009
ALZ004-007-016-111730-
CULLMAN-LAWRENCE-MORGAN-
1145 AM CDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT FOR CULLMAN...LAWRENCE AND MORGAN
COUNTIES UNTIL 1230 PM CDT...
AT 1143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MASSEY...OR 10 MILES SOUTHWEST OF
HARTSELLE...MOVING NORTHEAST AT 25 MPH.
WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MASSEY...BATTLEGROUND.
BASHAM.
LEESDALE...HARTSELLE.
FLINT CITY.
COLE SPRINGS...PRICEVILLE.
EVA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
SS
Special weather statement, Aug 11, 11:50 AM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1250 PM CDT TUE AUG 11 2009
ALZ007-008-016-111830-
CULLMAN-MARSHALL-MORGAN-
1250 PM CDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT FOR CULLMAN...MARSHALL AND MORGAN
COUNTIES UNTIL 130 PM CDT...
AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR ARAB AND THE EASTERN PORTIONS
OF RYANS CROSSROADS...MOVING EAST AT 20 MPH.
WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS COMPLEX OF STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ARAB.
EDDY.
UNION GROVE.
HEBRON.
HYATT.
MOUNTAIN VIEW...HORTON.
HIGH POINT.
RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE FROM THESE
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KTW
Special weather statement, Aug 11, 2:25 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT TUE AUG 11 2009
ALZ001-002-112100-
COLBERT-LAUDERDALE-
325 PM CDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 400 PM CDT...
AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF WATERLOO...OR 11 MILES NORTH
OF IUKA...MOVING NORTHEAST AT 30 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WATERLOO...RIVERTON.
CHEROKEE.
WRIGHT...BARTON.
PRIDE LANDING.
OAKLAND.
THREET...CLOVERDALE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
SS
Special weather statement, Aug 11, 2:58 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT TUE AUG 11 2009
ALZ001-002-004-112145-
COLBERT-LAUDERDALE-LAWRENCE-
358 PM CDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT...LAUDERDALE AND LAWRENCE
COUNTIES UNTIL 445 PM CDT...
AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THREET...OR 12 MILES NORTHWEST OF
UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
ADDITIONAL THUNDERSTORMS RUNNING PARALLEL TO THE TENNESSEE RIVER
BETWEEN LAUDERDALE AND COLBERT COUNTIES WILL PRODUCE GUSTY WINDS AND
HEAVY DOWNPOURS.
PEOPLE IN COLBERT...LAUDERDALE AND NORTHWESTERN LAWRENCE COUNTIES...
INCLUDING THE CITIES OF THREET...CLOVERDALE...
UNDERWOOD-PETERSVILLE...ZIP CITY...GREEN HILL...KINGTOWN AND
LEXINGTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
JLL
Thunderstorm Wind, Lauderdale
- When
- August 11, 3:50 PM CST to 3:55 PM CST
- Where
- Lauderdale County, 1.83 mi ENE of Cloverdale
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 34.940, -87.740
Trees were blown down near CR 11 in the Cloverdale community.
Flash Flood, Lauderdale
- When
- August 11, 3:52 PM CST to 5:22 PM CST
- Where
- Lauderdale County, 1.33 mi WNW of Sullivan Xrds to 1.53 mi W of Sullivan Xrds
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.910, -87.820
Flash flooding was reported in north central Lauderdale county, particularly on CR 81 in the Central Heights area and CR 11 in the Cloverdale community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 11, 2009$292,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Pennsylvania, August 11, 2009$35,000 · 70 kt wind · 5 events
- Damaging Winds in South Carolina, August 11, 2009$26,000 · 55 kt wind · 7 events
- Flash Flood in Mississippi, August 11, 2009$30,000 · 1 event
- Flash Flood and Hail in North Carolina, August 11, 2009$10,000 · 50 kt wind · 23 events
- Hail and Damaging Wind in Ohio, August 11, 2009$20,000 · 50 kt wind · 3 events
- Flash Flooding in Tennessee, August 11, 2009$20,000 · 2 events
- Damaging Winds in Tennessee, August 11, 2009$16,000 · 55 kt wind · 3 events
- Damaging Winds in New Hampshire, August 11, 200950 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 11, 2009$8,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in Texas, August 11, 2009$7,000 · 61 kt wind · 5 events
- Marine Hail in Lake St. Clair, August 11, 20090.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191820, 191819.